MAUDE Adverse Event Report: LIVANOVA USA VASCUCLEAR PRECISION BIPOLAR; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

LIVANOVA USA VASCUCLEAR PRECISION BIPOLAR; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Catalog Number VC17
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Burn(s) (1757)
Date of Event 06/13/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient identifier was not provided.Patient sex was not provided.Patient weight was not provided.Through follow-up communication with the customer, livanova usa learned that this is not the first occurrence of this issue.The customer reported that this issue has happened with at least one and potentially as many as four other patients in the past.Additional follow-up is being performed to gather information regarding the additional patients, which will be filed in separate complaints.The customer reported that in all cases, the same physician was conducting the procedure.As the vascuclear precision bipolar kit does not come with a trocar and does not have a light, clarification was requested regarding the event.The facility reiterated that the light inside of the trocar blistered the leg of the patient.It is unknown at this time exactly what part of the device the customer is referring to.Based on the previous reports of injury, the customer believes this may be a user issue and has scheduled retraining of the involved physician.If any additional information pertinent to the reported event is received, it will be submitted in a supplemental report.Device discarded by customer.
 
Event or Problem Description
On august 7, 2017, livanova usa received a user medwatch report (mw5071103) that the light inside the "trocar" of the vascuclear precision bipolar blistered the left leg of the patient in 3 areas during a procedure.The wound was dressed and the nurse checked on the patient 48 hours after the procedure to ensure no hematoma occurred.The customer reported that the patient is presently doing well.All other similar products were pulled from stock for investigation.
 
Additional Manufacturer Narrative
A livanova representative visited the facility to evaluate the event and determine root cause.After troubleshooting, it was determined that there was no device malfunction.The issue was the result of user technique which resulted in a friction burn.A complaint review was only able to identify one similar incident (1718850-2013-00303).However, in that case, it was not confirmed if the injury was a burn or irritation caused by friction.No other similar incidents were identified.The reported injury was minor and did not require medical intervention to preclude serious/permanent injury.The livanova representative provided training to all involved personnel, including an explanation of how friction burns can be caused by the device and recommendations on how the harvesting techniques can be varied to avoid this situation in the future.Based on the information above, this event has been reevaluated as non-reportable, and the medwatch report is being retracted.

Brand Name
VASCUCLEAR PRECISION BIPOLAR
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
LIVANOVA USA
14401 w. 65th way
arvada CO 80004
MDR Report Key6833908
Report Number1718850-2017-00015
Device Sequence Number11162970
Product Code GEI
UDI-Device Identifier00803622132384
UDI-Public00803622132384
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K102983
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Health Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 10/20/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2020
Device Catalogue NumberVC17
Device Lot Number1707900211
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/07/2017
Supplement Date Received by Manufacturer09/27/2017
Initial Report FDA Received Date08/31/2017
Supplement Report FDA Received Date10/20/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age42 YR